Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO

June 29, 2003Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2003, 5:51 PM MDT for Weld County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 5:51 PM MDT (23:51 UTC)
Expired
Jun 29, 2003, 6:50 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS55 KBOU 292351
SVRBOU
COC123-300045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
550 PM MDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 650 PM MDT

* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF ROGGEN...OR ABOUT 24
  MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTHWEST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ROGGEN.

VERY LARGE HAIL AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

HEAVY RAINFALL FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS 
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED 
ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND 
RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY 
FLOOD WATERS.

LAT...LON 4001 10438 4001 10416 4026 10416 4014 10444

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:30 PM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 29, 1:30 PM MDT, 4 hours 21 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT SUN JUN 29 2003

SHORT TERM DISCUSSION:  STORMS ARE FIRING OVER THE MOUNTAINS AND
FOOTHILLS EARLY THIS AFTN WITH THIS HIR TERRAIN ABOVE THE COOL AND
STABILINESS WHICH EXISTS OVER THE PLAINS ATTM.  DESPITE EARLY AFTN
STABLE CONDITIONS OVER THE NEARBY PLAINS...SHOULD BE ENUF OUTFLOW
BOUNDARIES AND HEATING TO GET STORMS GOING BETWEEN 3-4 PM. LATEST
ACARS SHOWING INVERSION AT 700MB BUT SFC T/TD OF 75/54 SHOULD BE
ENUF TO POPS STUFF WITH CAPES UP AROUND 1500 J/KG. ONLY A FEW MORE
DEGREES TO GO. ALSO SFC PLOTS/RADAR SHOWING WEAK BOUNDARY DEVELOPING
OVER THE DENVER AREA WHICH SHOULD HELP TO ENHANCE THINGS A BIT LATER
THIS AFTN. JUST ENOUGH SHEAR TO SPRING AN ISOLD SEVERE STORM OVR
SRN/WRN SXNS OF CWA. MAIN THREAT WOULD BE MARGINAL LARGE HAIL UP TO
AN INCH IN DIA. SOME HEAVY RAINERS AS WELL WITH STORMS AS PW VALUES
NEAR AN INCH PER MESOETA SOUNDINGS. UPPER LEVEL TROF MOVING INTO
NERN CO SHOULD ENCHANCE CONVECTION FOR A TIME THRU EARLY EVENING
THEN STABILIZING AND CLEARING SKIES LATER TNT. STILL SOME PATCHY FOG
OVER THE FAR PLAINS WITH LINGERING LOW LVL MSTR AND STRONG LOW LVL
INVERSIONS FORMING. ENOUGH DRAINAGE WINDS SETTING UP OFF THE PALMER
DIVIDE FOR LITTLE IF ANY FOG OVER DEN AREA.

RIDGE ALOFT BUILDS OVER US ON MONDAY BUT NOTHING TO REALLY FLUSH THE
LOW LVL MSTR OUT. WITH NO UPPER LEVEL FEATURES ON MONDAY WILL HAVE
TO RELY ON DAYTIME HEATING AND RESIDUAL MOISTURE TO SPARK STORMS.
SHOULD BE ENOUGH LIFT OVER HIR TERRAIN WITH MSTR TO SPARK SOME ISOLD
TS IN/NR MOUNTAINS WITH SE LOW LVL FLOW. FAR NERN PLAINS SHOULD BE
DRY AS FCST SOUNDINGS SHOW AMS REMAINS CAPPED.  ENTREKIN

LONG TERM DISCUSSION:  MODELS ARE SHOWING THE UPPER RIDGE AXIS OVER
THE WESTERN FORECAST AREA ON MONDAY EVENING.  IT MOVES LITTLE
THROUGH TUESDAY EVENING.  THE JET LEVEL FLOW DURING THIS TIME IS
WEST-NORTHWESTERLY AT 35 KNOTS AND UNDER.  ON WEDNESDAY THE AXIS
MOVES JUST SOUTH AND EAST OF THE FORECAST AREA WITH THE RIDGE ITSELF
FLATTENING A BIT.  THE FLOW ALOFT BECOMES MORE WEST-SOUTHWESTERLY AT
SPEEDS UP TO 45 KNOTS.  THE DIV-Q GRIDS SHOW WEAK DOWNWARD FORCING
OVER THE EASTERN FORECAST AREA MONDAY NIGHT THROUGH WEDNESDAY...THE
MOUNTAINS ARE UNDER NEUTRAL FORCING.  IN THE LOWER LEVELS...GRIDS
SHOW SOUTHEASTERLY BOUNDARY LAYER FLOW MONDAY NIGHT...THEN AGAIN FOR
TUESDAY AFTERNOON AND EVENING.  NOW THE MODELS SHOW SOME MOISTURE
REMAINING OVER THE PLAINS THROUGH TUESDAY LATE WITH A THETA-E AXIS
IN PLACE.  BY TUESDAY LATE AFTERNOON...IT IS PROGGED TO PUSH EAST TO
THE BORDER AREA.  BY WEDNESDAY...THE AXIS IS JUST EAST OF THE
FORECAST AREA COVERING WESTERN KANSAS.  ITS SEEMS THE MODELS ARE
PROLONGING THE FLUSHING OUT OF THE BOUNDARY LAYER MOISTURE AS WE GO
ON IN TIME.  CROSS SECTION SHOW A MID LEVEL CAP ON MONDAY EVENING.
ON TUESDAY LATE IN THE DAY...THE CAP IS LESS PRONOUNCED AND IT IS
HIGHER UP.  THE CAP IS LESS PRONOUNCED ON WEDNESDAY AFTERNOON.  THE
POTENTIAL INSTABILITY IS BEST MONDAY EVENING...THE POOREST BY
WEDNESDAY AFTERNOON.  SOUNDING SHOW THE BEST SHEAR ON TUESDAY LATE
IN THE DAY.  WILL NEED TO PUT LIMITED POPS IN FOR TUESDAY LATE IN
THE DAY AND WILL LET WEDNESDAY DRY FOR NOW.  TEMPERATURES AND
THICKNESS GRIDS SHOW TUESDAYS READINGS ABOUT 2-4 C WARMER THEN
MONDAYS PROJECTED HIGHS.  SHOULD GET CLOSE TO 90 ON TUESDAY.
WEDNESDAY LOOKS SIMILAR TO TUESDAY...A TAD WARMER OVER THE FAR
NORTHEAST CORNER.  IN THE EXTENDED PERIOD...THURSDAY THROUGH
SUNDAY...MODELS ARE STILL SHOWING THE UPPER RIDGE TO FLATTEN LATE ON
FRIDAY INTO SATURDAY... WITH AN UPPER TROUGH TO OUR NORTH.  A COUPLE
WEAK COLD FRONTS ARE PROGGED TO MOVE INTO THE FORECAST AREA.  WILL
INTRODUCE SLIGHT CHANCE FOR SATURDAY AND SUNDAY AND MAKE SURE ITS
A BIT COOLER.               RJK

.DEN...NONE.
Hazardous weather outlook, Jun 29, 11:00 AM MDT, 6 hours 51 minutes before
COZ030>051-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL INITIATE ACROSS THE
SOUTHERN FRONT RANGE FOOTHILLS...PARK AND DOUGLAS COUNTIES AFTER 12
PM. STORMS WILL THEN GRADUALLY DRIFT AND REDEVELOP OVER THE URBAN
CORRIDOR AND ADJACENT AREAS AROUND 3 PM. SCATTERED...NON SEVERE
STORMS WILL REMAIN ACROSS FAR NORTHEAST COLORADO THROUGH THE DAY.

MOISTURE LEVELS CONTINUE TO INCREASE ACROSS EASTERN COLORADO WHILE A
WEAK FRONT LAST NIGHT HAS COOLED AND STABILIZED THE ATMOSPHERE THIS
MORNING. THE EXCEPTION IS ACROSS THE FAR NORTHEAST PLAINS OF
COLORADO WHERE SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE...DUE TO
AN UPPER LEVEL DISTURBANCE ACROSS SOUTHEAST WYOMING.  OVER THE FRONT
RANGE AND NEARBY PLAINS...SLOW SURFACE HEATING WILL KEEP
THUNDERSTORMS FROM FORMING UNTIL LATER THIS AFTERNOON. THE
ATMOSPHERE WILL DESTABILIZE ENOUGH FOR ISOLATED SEVERE STORMS. THE
MAIN THREAT WILL BE MARGINAL LARGE HAIL UP TO AN INCH IN
DIAMETER...ESPECIALLY OVER THE DENVER AREA AND POINTS SOUTH AND WEST
ACROSS THE SOUTHERN FOOTHILLS AND PALMER DIVIDE. ISOLATED SEVERE
STORMS MAY ALSO DEVELOP ACROSS WASHINGTON...MORGAN...AND LINCOLN
COUNTIES WHERE MORE HEATING EXISTS THIS MORNING. HEAVY RAIN WILL
ALSO ACCOMPANY THE STORMS WITH THE HIGH MOISTURE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY AND TUESDAY.  AN UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL GRADUALLY BUILD OVER THE REGION ON
TUESDAY AND CONTINUE OVER THE AREA THE REST OF THE WEEK. A WARMER
AND DRIER AIRMASS WILL MOVE INTO THE AREA BY WEDNESDAY AND CONTINUE
THROUGH FRIDAY WITH LITTLE OR NO CHANCE FOR THUNDERSTORMS. BY
SATURDAY...A WEAK COLD FRONT AND MORE MOISTURE WILL BRING A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SWE/RJK

In the hours before

Local storm report, Jun 29, 4:45 PM MDT, 1 hour 6 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT SUN JUN 29 2003

...PRELIMINARY STORM REPORT FOR JUNE 28 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    PARKER                    CO   1.00 INCH HAIL
06/29/03   DOUGLAS

0435 PM    PARKER                    CO   0.25 INCH HAIL
06/29/03   DOUGLAS

0442 PM    PARKER                    CO   0.50 INCH HAIL
06/29/03   DOUGLAS

LOUIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:05 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick55 min
Jun 28, 6:26 PM MDTTornado WarningBOUPhillips, Sedgwick59 min
Jun 28, 7:12 PM MDTSevere Thunderstorm WarningBOULogan, Phillips33 min
Jun 28, 7:14 PM MDTSevere Thunderstorm WarningBOULincoln46 min
Jun 29, 3:43 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.